Author Topic: Naproxin or dihydrocodeine  (Read 9508 times)

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Naproxin or dihydrocodeine
« on: 17 Jul 2015 02:13AM »
Hi you experts,

My GP has just reduced my painkiller by half and substituted naproxin.  It is the middle of the night and I cannot sleep due to the pains.  I am trying hard not to take some more dihydrocodeine so I can get some sleep.  But it is only the first day.

I do not know whether to persist and put up with the whole-body pains, or do the sensible thing and take two more dihydrocodeines.  Anyone got some advice for me please?

Fiz

  • Charter Member
  • Hero Member
  • *****
  • Posts: 4505
Re: Naproxin or dihydrocodeine
« Reply #1 on: 17 Jul 2015 07:24AM »
I take both of these regularly. Dihydrocodeine is a much stronger analgesic so is more likely to help with pain but it has side effects such as constipation and also your body becomes used to it and requires more of it over time to achieve the same affect akin to addiction so Doctors are not advised to prescribe it for long term use which is why I suspect you were switched.

Naproxen is Ibuprofen's big brother and is just a stronger version of that. So it's a milder analgesic and won't be as effective with stronger pain, only negative of it is it must be taken with food. Positives are, it's a good and effective anti inflammatory so if taken twice daily for a number of days can really reduce the inflammation of joints, tendons etc so in time can not only reduce the pain but it can reduce the pain by tackling the cause of the pain rather than just dealing with the pain like dihydrocodeine. Positives as well as it can tackle causes of pain if taken regularly, is it's not at all addictive. I was prescribed Naproxen for my arthritis and bursitis which flares up from time to time and I find it takes 2-3 days of taking it twice a day before the pain reduces because the medication takes a while to tackle the inflammation. 

I guess your decision will be based on what is the cause of the pain and the level of it. For what I take Naproxen for, it takes 2-3 days for me to reduce the pain but it does then work.

I hope that is somewhat helpful and I do hope you managed some sleep.

Hurtyback

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5800
Re: Naproxin or dihydrocodeine
« Reply #2 on: 17 Jul 2015 12:54PM »
Auntie, I hope you eventually got some sleep  >hugs<

As Fiz says, dihydrocodeine and naproxen are drugs that act very differently from each other. Naproxen does have a straightforward analgesic effect but it can take up to 1 week for the anti-inflammatory effect to kick in, so it's entirely possible that you will find it more helpful after a few days. Meanwhile, in your shoes I would be taking the DHC I need to be comfortable.

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: Naproxin or dihydrocodeine
« Reply #3 on: 17 Jul 2015 08:35PM »
Thank you both so much.  Fiz, thank you for explaining that, you have made it very clear what is going on.

Last night after playing on the computer for a couple of hours I managed to get to sleep - and slept most of the day.  I am now up but in pain.  From what you say Fiz I will try not to take a second dose of dihydrocodeine today.  Maybe I will try a second tablet of naproxen, which the Dr said I could if needed.  What do you think?

Fiz

  • Charter Member
  • Hero Member
  • *****
  • Posts: 4505
Re: Naproxin or dihydrocodeine
« Reply #4 on: 18 Jul 2015 06:30AM »
Yes Naproxen twice daily with food, at least 8 hours between the doses works best. I'd take them twice daily for a few days and see if that's improved things. I find taking just one a day or only taking them for a day or two doesn't help personally because the anti inflammatory action is a regular build up thing. So yes, twice daily is best but 8 hours apart at least.  >thumbsup<

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: Naproxin or dihydrocodeine
« Reply #5 on: 18 Jul 2015 10:28PM »
I'm up.  :-)

I have been asleep most of the day again.  Although I do get up to feed the cat; she nags me if she does not get her dinner on time.  I took the second dose of naproxen around 6.00pm and have been quite giddy since, enough to make me stagger around.  So I went back to bed.  Do you get giddy?  or is it just that I have reduced one drug and am taking something different.

I have given myself three days when I have planned to do nothing to try to get over the change in drugs.  So I will see what time brings.

Fiz

  • Charter Member
  • Hero Member
  • *****
  • Posts: 4505
Re: Naproxin or dihydrocodeine
« Reply #6 on: 19 Jul 2015 12:51AM »
Naproxen won't make you giddy. It's just a stronger version of Ibuprofen really. Some people get gastro side effects hence why it's best taken with food, that's the only side effect I know of.

Hurtyback

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5800
Re: Naproxin or dihydrocodeine
« Reply #7 on: 19 Jul 2015 01:28AM »
Actually, dizziness, feeling lightheaded and loss of balance are known, but less common, side effects of NSAIDs. It is expected that things will settle after a few days but you should see your GP if they don't


http://xpil.medicines.org.uk/ViewPil.aspx?DocID=18118



auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: Naproxin or dihydrocodeine
« Reply #8 on: 19 Jul 2015 08:51PM »
Thank you Hurty.  I can put up with all these symptoms if I know that it will stop soon.

It is getting better.  Today I slept for less and the pains have lessened. I am rather nauseous though.

I always know when I am feeling better as I start to do housework.  Not that I am that house proud but when it gets too messy it all gets depressing.  So I have a lady who comes in to clean and fuss over me.  Except that last week she took an exam so she was revising.  That is why there is heaps of washing-up and a furry kitchen floor.   >cat<

I will persevere.

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: Naproxin or dihydrocodeine
« Reply #9 on: 21 Jul 2015 09:44PM »
Managed to do a little washing-up yesterday, not all of it.  Today I was taken out by a friend, out for the first time in a week.  Came home and slept for a couple of hours.  I am still tempted to take more pain-killers though.  I am trying not to as I do not want to undo any benefits of not taking them.

There is usually a two-week wait to get a Dr appointment.  Hmm I think that I will request a telephone consultation.

Yvette

  • Guest
Re: Naproxin or dihydrocodeine
« Reply #10 on: 22 Jul 2015 07:51AM »
Oh Auntie.  >hugs<

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: Naproxin or dihydrocodeine
« Reply #11 on: 22 Jul 2015 07:54PM »
Bad day today.  Slept all day.  B....y pills.

Fiz

  • Charter Member
  • Hero Member
  • *****
  • Posts: 4505
Re: Naproxin or dihydrocodeine
« Reply #12 on: 22 Jul 2015 09:08PM »
Naproxen shouldn't make you sleepy? Or was that other pills? I hope the Naproxen is helping with any inflammation now.  >hugs<

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: Naproxin or dihydrocodeine
« Reply #13 on: 22 Jul 2015 09:14PM »
It was the dihydrocodeine plus going out yesterday that did me in.  I hope that naproxin has some effect soon.

auntieCtheM

  • Charter Member
  • Super Hero Member
  • ******
  • Posts: 5765
Re: Naproxin or dihydrocodeine
« Reply #14 on: 23 Jul 2015 10:34PM »
Today was the best day I have had in months.  Yippee!